nav-left cat-right
cat-right

How antacid & acid blocking medications cause nutrient deficiencies

Antacids, acid blocking drugs and nutrient deficiencies

Millions of people take over the counter antacids, or more potent prescription acid blocking medications such as proton pump inhibitors to deal with acid reflux and gastro-esophageal reflux disease.

In the short-term, these meds can do a great job of reducing unwanted and uncomfortable symptoms, but in the long run they may deplete nutrients and trigger Candida, small intestinal bacterial overgrowth and C. difficile infections.

The net result can be bloating, gas, loose stools, diarrhea, fatigue, depression, allergies and other unpleasant symptoms.

If you are taking antacids, H2 blockers or PPIs on an ongoing basis, perhaps it’s worth considering the info below because your long term health may be at stake.

According to pharmacists Ross Pelton and James B. Lavalle, antacids and acid blocking medications lead to significant nutritional deficiencies.

Their book, The Nutritional Cost of Prescription Drugs, outlines some of the nutrients that become depleted through the long term suppression of stomach acid. The table below summarises Pelton and Lavalle’s findings.

Nutrient deficiencies with Acid Blockers

DRUGNUTRIENT LOSSESPOTENTIAL HEALTH PROBLEMS
ANTACID
Magnesium & aluminum antacids
Calcium
Phosphorus
Folic acid
Osteoporosis, tooth decay, heart and blood pressure problems
Skeletal problems, anxiety & nervousness
Birth defects, cervical dysplasia, anemia, heart disease, cancer risk
ANTACID
Sodium bicarbonate (Alka-Seltzer), baking soda
Potassium
Folic acid
Irregular heartbeat, muscle weakness, fatigue, oedema
Birth defects, cervical dysplasia, anemia, heart disease, cancer risk
ACID BLOCKERS
H-2 Receptor agonists (e.g. Cimetidine, Ranitidine)
Vitamin B12
Folic acid
Vitamin D
Calcium
Iron
Zinc
Protein
Anemia, tiredness, weakness, cardiovascular disease risk
Birth defects, cervical dysplasia, anemia, heart disease, cancer risk
Osteoporosis, muscle weakness, hearing loss
Osteoporosis, heart & blood pressure irregularity, tooth decay
Anemia, fatigue, weakness, hair loss, brittle nails
Weak immunity, wound healing, sense of smell/taste, sexual dysfunction
Potential amino acid deficiencies
ACID BLOCKERS
Proton pump inhibitors (e.g. Lanzoprazole, Omeprazole, Pantoprazole)
Vitamin B12
Protein
Anemia, tiredness, weakness, cardiovascular disease risk
Potential amino acid deficiencies

This is only a partial list of symptoms and conditions associated with antacid-induced nutrient loss. For example, in addition to the symptoms listed in the table, vitamin B12 deficiency is associated with headaches, migraines, balance problems, poor memory and concentration, and dementia.

The work of Pelton and Lavalle is echoed by Jonathan Wright M.D. and Lane Lenard M.D., whose book, Why Stomach Acid Is Good For You contains 200-plus pages of information about why we shouldn’t block stomach acid production for too long.

The possible consequences of nutrient depletion arising from long-term antacid and acid blocker drug use are far-reaching and clear for everyone to see.

Why do these nutrient deficiencies develop?

The answer is very simple: we need stomach acid to digest food and release nutrients so they can be absorbed into the body.

Without stomach acid, we can’t digest food properly!

Not only does this lead to nutrient depletion over time, but it also makes it much easier for microbes such as H. pylori, Candida and SIBO to overgrow and cause problems.

Stomach acid also triggers digestive enzyme release from the pancreas and bile release from the gallbladder, which also play crucial roles in digestion.

When stomach acid is suppressed, bile and pancreatic enzyme levels can also drop, leading to yet more problems.

Low stomach acid and chronic digestive infections (bad bugs)

As you may know, your digestive system plays host to trillions of microbes, collectively known as your microbiome.

Most of these microbes are harmless and are absolutely necessary for optimal health, not only of your digestive system but also of your entire body.

However, when your digestive environment changes due to low stomach acid and poor pancreas, liver and gallbladder function, it becomes favourable for bad bugs to overgrow.

For example:

  • Candida has been shown to proliferate in the stomach within 48 hours of taking acid blocking medications
  • Low stomach acid is one of the main risk factors for developing small intestinal bacterial overgrowth (SIBO)
  • Low stomach acid increases the risk of Clostridium difficile infection, which causes diarrhoea, cramping and other digestive symptoms (it can be very dangerous for elderly people and children)
  • Low stomach acid makes it easier for H. pylori to survive in the stomach

Low stomach acid causes heartburn and acid reflux

To add insult to injury, it is usually LOW stomach acid rather than stomach acid excess that causes heartburn and acid reflux!

These symptoms increase in older people, yet we know that in the vast majority of people, stomach acid production declines with age.

Common sense would tell us that it must be high stomach acid that causes acidic symptoms, but it’s often the other way round (yes, this is confusing, but it’s enormously important to realise what’s going on).

Here are three ways low stomach acid causes heartburn:

  • Relaxes the trapdoor between esophagus and stomach known as the lower esophageal sphincter, allowing acid to splash back into the esophagus.
  • Leads to undigested food sitting in the stomach, irritating the delicate stomach lining and giving off noxious gases.
  • Leads to microbial overgrowth, which causes inflammation and gas in the intestine; in addition to causing a lot of bloating, the gas pushes stomach contents upwards and into the esophagus.

Is it medical negligence to prescribe long-term acid blocker use?

As you can see, the risks of long-term acid blocker use are pretty big and in my opinion, it’s insane for the medical system to recommend these meds are used for more than 60-90 days without good reason, or without monitoring nutrient levels and gastrointestinal health.

These medications are often prescribed without lab evidence to suggest they are needed. Furthermore, by suppressing stomach acid, they can lead to more unpleasant symptoms than they resolve

Common symptoms of inadequate stomach acid include heartburn, bloating and other digestive discomfort, which is often result from SIBO, Candida, parasites and even serious infections like C. difficile.

Symptoms also include weakness, fatigue, moodiness (often depression), brain fog, poor memory and focus, headaches due to the depletion of key nutrients such as B12, folic acid, calcium, zinc and protein.

Long-term acid blocker use may also contribute in some people to the development of osteoporosis, heart disease, kidney disease and dementia.

In my humble opinion, it is medical negligence to prescribe acid blocking medications without running tests to show they are needed; it’s also negligent not to tell a patient of long term risks associated with these meds.

What’s the alternative approach?

If you came to me complaining of heartburn, acid reflux, and other ‘acid-like’ symptoms, I would suggest you took steps to find the cause of your symptoms.

I would recommend dietary changes – avoidance of gluten, cow’s milk, spicy food, coffee, mint and other food-triggers; I would get you chewing your food properly and make sure you weren’t drinking too much liquid with your meals.

If this didn’t work, I’d suggest a stool test for H. pylori, Candida, parasites and clues about low stomach acid and I’d ask you to get a blood test from your doctor to check your protein, calcium, B12, folic acid and phosphorus levels.

I would also suggest you booked to see a good visceral osteopath (or similar) to adjust your diaphragm (the alternative would be to ask your doc to book you in to check for a hiatal hernia).

In most cases, this approach would find the cause or causes and provide a clear path for treatment.

While all this investigation was being done, there would be absolutely no problem whatsoever taking acid blocking or antacid medications to keep you comfortable, but the aim would be to get you off these meds as quickly as possible.

Summary

There are clear problems with acid blocking medications potentially causing nutrient depletion, not so much with short term use, but certainly in the long term.

My advice is to discuss with your doctor the possibility of gradually reducing the dose and coming off your long term acid blocking medications.

I realise this might be a little daunting, so the next article teaches you how many of my clients have who have been taking these medications for many years have finally been able to wean themselves away from them.

The trick is to address all the possible reasons for heartburn, acid reflux and other symptomes BEFORE attempting to come off your meds.

This means considering your diet, eating habits, alcohol consumption and so forth, and getting a stool test to check for things like H pylori, Candida, SIBO and other bad bugs that cause these symptoms.

I look forward to seeing you in the next article!

In the meantime, you can learn more about stool testing and how to order one right here.

Best,

Dave.

Related Posts